Potent painkiller blamed in SMU student's death: Lollipop drug for cancer patients can be a fatal high; abuse on rise
By Jason Trahan and Holly Hacker, The Dallas Morning News
A rare and expensive painkiller sometimes taken in the form of a lollipop contributed to the death of a 20-year-old Southern Methodist University student at his fraternity house earlier this month.
The Dallas County medical examiner has determined that Jacob Stiles, a sophomore economics and psychology major from Naperville, Ill., accidentally overdosed on a toxic mixture of cocaine, alcohol and the synthetic opiate fentanyl.
Fellow students found him unconscious the afternoon of Dec. 2 in his room at the Sigma Alpha Epsilon fraternity house.
In any form, fentanyl can be lethal if taken outside a prescription, experts say. "People have died with needles in their arms," said Kurt Klein- schmidt, an associate professor of emergency medicine at UT Southwestern Medical Center and a toxicologist with the North Texas Poison Center.
"What's really nasty about fentanyl [is] it's a more potent narcotic than heroin or morphine -- up to 100 times," Dr. Klein- schmidt said. "People can have overdoses and not know what they've gotten themselves into."
Fentanyl has been linked in the last few years to hundreds of overdose deaths around the country, with hot spots arising in states such as Michigan, Florida and Illinois, where Mr. Stiles is from. While no rash of deaths has been reported in North Texas, Dallas police in the last month busted two employees at a doctor's office on charges of forging prescriptions for $40,000 worth of the lollipops.
The lollipop form is designed for cancer patients who have trouble swallowing, although experts say more abusers prefer fentanyl patches. Some people apply more than one patch, while more hard-core users use a syringe to extract the drug from the patch.
Local, state and federal officials say that abuse of fentanyl is on the rise, but the fact that it is expensive and hard to get have kept it from spreading more quickly.